Tornadoes · United States · South Dakota · 2012

EF1 tornado, Argyle, South Dakota, June 7, 2012

This EF1 tornado ran 0.1 miles across Custer County on June 7, 2012, touching down at 2:55 PM MDT and reaching 20 yards wide. It killed nobody, and did $1,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 7, 2012
Touchdown
2:55 PM MDT (20:55 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$1,000
County
Custer County
Touchdown point
43.508, -103.589
Lift-off point
43.508, -103.589
Record number
1206071455-01

What the Weather Service recorded

A severe thunderstorm produced a small tornado and 70 mph wind gusts over the southern Black Hills.

Trees were snapped and uprooted along Argyle Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS UNR issued a tornado warning for this county at 20:54 UTC, 1 minute before the tornado touched down, in force until 21:22 UTC.

Issued (UTC)ExpiredProductOffice
19:51 UTC20:45 UTCSevere Thunderstorm WarningUNR
20:28 UTC21:30 UTCSevere Thunderstorm WarningUNR
20:54 UTC21:22 UTCTornado WarningUNR
21:27 UTC22:30 UTCSevere Thunderstorm WarningUNR
21:41 UTC22:30 UTCFlood AdvisoryUNR

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the tornado touched down at Jun 7, 2:20 PM MDT, 35 minutes earlier.

Area forecast discussion, Jun 7, 2:20 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT THU JUN 7 2012

.DISCUSSION...UPPER LEVEL ANALYSIS HAS HIGH AMPLITUDE RIDGE
ACROSS THE MIDWEST WITH BROAD TROF ACROSS THE NORTHWEST CONUS.
WEAK UPPER SHORTWAVE IS CURRENTLY MOVING INTO EASTERN WYOMING.
SHOWERS AND STORMS JUST AHEAD OF THIS WAVE ARE MOVING NORTHEAST
INTO WESTERN SOUTH DAKOTA. SURFACE FRONTAL BOUNDARY REMAINS OVER
THE AREA...ASSISTING IN THE DEVELOPMENT OF THESE STORMS. TEMPS
HAVE WARMED INTO THE 80S ACROSS SOUTHERN AND CENTRAL SOUTH
DAKOTA...AND REMAIN IN THE 60S AND LOWER 70S BEHIND THE FRONT.

FRONTAL BOUNDARY IS EXPECTED TO REMAIN ACROSS THE AREA TONIGHT.
BEST INSTABILITY AND CHANCES FOR SEVERE STORMS REMAIN ACROSS FAR
SOUTHWESTERN SOUTH DAKOTA AND POINTS SOUTH. A FEW SEVERE STORMS
WILL BE POSSIBLE ACROSS THE BLACK HILLS AREA. MORE WIDESPREAD AND
LESS DISCRETE CONVECTION IS EXPECTED ACROSS WESTERN SOUTH DAKOTA
THIS EVENING WITH MODERATE RAINFALL AMOUNTS EXPECTED WITH
EMBEDDED CELLS. RAINFALL AMOUNTS OF HALF AND INCH TO AN INCH WILL
BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. CONVECTION SHOULD DRIFT
NORTH THROUGH THE EARLY EVENING WITH AREAS CLEARING OUT FROM SOUTH
TO NORTH LATE TONIGHT.

ON FRIDAY...RIDGING RE-DEVELOPS OVER ERN PTNS OF THE REGION IN
THE WAKE OF THE DEPARTING WAVE...WITH FLOW REMAINING
SOUTHWESTERLY. MODELS CONTINUE TO SHOW INSTABILITY INCREASING
SIGNIFICANTLY BY LATE DAY (~1.5-2.5 KJ/KG)...WITH THE STRONGEST
INSTABILITY ALONG AND EAST OF THE BLACK HILLS. 0-6 KM BULK SHEAR
VALUES ARE MODEST...THOUGH SUFFICIENT TO SUPPORT ROTATING
UPDRAFTS. THE PROBLEM WILL BE FORCING...AS WAVES PASSING THROUGH
REMAIN VERY WEAK. WITH THIS SAID...WOULD NOT RULE OUT THE
POSSIBILITY OF A DISCRETE STORM OR TWO DEVELOPING AND BECOMING
STRONG/SEVERE. THEREFORE...WILL KEEP LOW POPS GOING FROM THE BLACK
HILLS NORTH AND EAST ONTO THE ADJACENT PLAINS.

FOR SATURDAY...THERMAL RIDGE SHIFTS EAST AS COLD FRONT STARTS
TO PUSH IN DURING THE AFTERNOON. TEMPERATURE FORECAST WILL BE
TRICKY OVER FAR WESTERN CWA AS MODELS ARE HAVING TROUBLE WITH THE
TIMING OF THIS FEATURE. SOUTHWESTERLY UPPER FLOW CONTINUES AS
UPPER RIDGE AXIS SLIDES EAST AND UPPER LOW PUSHES FROM THE PACIFIC
NORTHWEST TOWARDS THE SOUTHERN PRAIRIE PROVINCES. EXPECT A FEW
SHOWERS/THUNDERSTORMS MAY DEVELOP WITH THE PROGRESSING
FRONT...MAINLY IN THE EVENING/OVERNIGHT HOURS.

EXTENDED...UPPER LOW TRACKS ALONG WITH US/CNDN BORDER ON SUNDAY AND
MONDAY. WITH CYCLONIC FLOW ALOFT AND COOL MID LEVEL TEMPERATURES
ACROSS THE NRN PLAINS...A FEW SHOWERS/THUNDERSTORMS POSSIBLE
ESPECIALLY FOR NRN PORTIONS OF THE CWFA. UPPER FLOW BECOME NEARLY
ZONAL FOR THE MIDDLE PART OF NEXT WEEK...WITH SMALL CHANCES FOR
SHOWERS/THUNDERSTORMS FROM TIME TO TIME...ALONG WITH WARMER
TEMPERATURES.

&&

.AVIATION...18Z TAFS
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE DAY...WITH ACTIVITY PUSHING EAST OF THE BLKHLS BY EARLY EVENING.
MVFR/LCL IFR CONDITIONS ARE POSSIBLE WITH THE HEAVIEST
PRECIPITATION. IFR AND LCL LIFR CIGS POSSIBLE LATER TONIGHT
ESPECIALLY ACROSS NWRN AND WCNTRL SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM....JOHNSON
AVIATION...JOHNSON
Hazardous weather outlook, Jun 7, 6:19 AM MDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
619 AM MDT THU JUN 7 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
619 AM MDT (719 AM CDT) THU JUN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY...ENDING
FROM SOUTHWEST TO NORTHEAST TONIGHT. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY OVER THE BLACK
HILLS INTO WESTERN SOUTH DAKOTA. LARGE HAIL AN DAMAGING WIND GUSTS
WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS
OF THE AREA THROUGH WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR

In the hours before

Special weather statement, Jun 7, 11:57 AM MDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1157 AM MDT THU JUN 7 2012

WYZ056-057-071-071900-
NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY-
1157 AM MDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK COUNTY UNTIL 100 PM
MDT...

AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SUNDANCE...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUNDANCE...
  WARREN PEAK...
  ALADDIN...
  ALVA...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 178 AND
200...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4485 10451 4482 10405 4428 10429 4433 10453
TIME...MOT...LOC 1756Z 197DEG 28KT 4439 10438

JOHNSON
Special weather statement, Jun 7, 1:15 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
115 PM MDT THU JUN 7 2012

WYZ058-072000-
WESTON WY-
115 PM MDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON COUNTY UNTIL
200 PM MDT...

AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORRISEY...OR 23 MILES SOUTH OF DOWNTOWN
NEWCASTLE...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN NEWCASTLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4350 10425 4350 10444 4350 10445 4388 10436
      4385 10406 4383 10406 4349 10420 4349 10424
TIME...MOT...LOC 1914Z 198DEG 23KT 4355 10430

JOHNSON
Special weather statement, Jun 7, 1:42 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
142 PM MDT THU JUN 7 2012

SDZ029-WYZ058-072030-
SOUTHERN BLACK HILLS SD-WESTON WY-
142 PM MDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON AND WESTERN
CUSTER COUNTIES UNTIL 230 PM MDT...

AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF DEWEY...OR 20 MILES
SOUTHEAST OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JEWEL CAVE...
  CRAZY HORSE MEMORIAL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4386 10405 4386 10360 4351 10390 4358 10413
TIME...MOT...LOC 1942Z 204DEG 20KT 4363 10396

JOHNSON
Local storm report, Jun 7, 2:11 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             8 NE DEWEY              43.62N 103.92W
06/07/2012  E1.25 INCH       CUSTER             SD   TRAINED SPOTTER

            ESTIMATED 50 MPH WINDS ALSO

&&

KEWY
Local storm report, Jun 7, 2:50 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             DOWNTOWN CUSTER         43.77N 103.60W
06/07/2012  E1.25 INCH       CUSTER             SD   TRAINED SPOTTER

            STRONG WINDS

&&

KEWY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Rapid City, SD (KUNR), 12:00Z

8.9 hours before the tornado, 85 km from the path. June 7, 2012.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2 joules per kilogram, CIN -84, lifted condensation level 1016 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-06-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -13 square meters per square second, 0 to 6 km bulk shear 23 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-84 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
23 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Rapid City, SD (KUNR), 00:00Z

3.1 hours after it, 85 km from the path. June 8, 2012.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 54 joules per kilogram, CIN -370, lifted condensation level 1349 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 57 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-370 J/kg
Surface CAPE
51 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The radar

The Rapid City radar (KUDX), 92 km away, was scanning. The volume nearest the touchdown began at 20:54 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:55 UTCHAIL 1.258 Ne DeweyCuster, SDESTIMATED 50 MPH WINDS ALSO
20:44 UTCHAIL 1.25Downtown CusterCuster, SDSTRONG WINDS
20:50 UTCHAIL 1.751 Wnw Downtown CusterCuster, SDHAIL COVERED THE GROUND.
21:05 UTCTSTM WND GST 708 W Downtown Hot SpringFall River, SDSUSTAINED WINDS OF 55 MPH WITH GUSTS OF 70 MPH. TWO POWER POLES DOWN.
21:25 UTCHAIL 0.886 Sw Downtown Rapid CitPennington, SDPEA HAIL COVERED THE GROUND.
21:30 UTCHAIL 12 Ese RockervillePennington, SD
21:45 UTCHAIL 0.625 Nnw FairburnCuster, SD45 MPH WIND GUSTS.
21:45 UTCRAIN 0.55 Nnw FairburnCuster, SD45 MPH WIND GUSTS.
22:00 UTCHAIL 0.55 Ne Downtown CusterCuster, SDHAIL PILED UP 1.5 FEET HIGH.
22:00 UTCRAIN 1.255 Ne Downtown CusterCuster, SDHAIL PILED UP 1.5 FEET HIGH.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2012 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of June 7, 2012

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 73:07 PM MDTEF2Platte, WY20.62001
June 74:33 PM MDTEF0Laramie, WY0.150
June 75:21 PM MDTEF0Arapahoe, CO0.150
June 76:18 PM MDTEF0Elbert, CO0.150
June 76:25 PM MDTEF0Laramie, WY0.350
June 76:45 PM MDTEF2Elbert, CO7.5880$50,000
June 77:38 PM MDTEF0El Paso, CO0.575
June 78:45 PM MDTEF0Weld, CO0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.